What is included in emergency department (ED) care for clonidine toxicity?

Updated: May 30, 2020
  • Author: David Riley, MD, MSc, RDMS, RDCS, RVT, RMSK; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Focus initial treatment on the ABCs. Clonidine toxicity can cause serious respiratory depression and apnea requiring immediate endotracheal intubation and mechanical ventilation. Once the airway is secure, place the patient on continuous ECG, blood pressure, and oxygen saturation monitoring. Place at least one large-bore IV line. Consider central venous pressure (CVP) monitoring in patients who are markedly hypotensive.

Clonidine toxicity can cause serious respiratory depression and apnea requiring immediate endotracheal intubation and mechanical ventilation.

Hypotension is very common with clonidine toxicity; initially treat the patient with aggressive crystalloid infusion. If aggressive volume resuscitation fails to raise blood pressure, consider pressors such as dopamine and epinephrine. Maintain good urine output because clonidine is excreted at least 50% unchanged in the urine.

Bradycardia, either sinoatrial (SA) nodal or AV nodal, has been reported with clonidine toxicity. [6] Atropine is the first-line drug of choice. Consider dopamine if atropine fails with SA nodal, first-degree, or Mobitz I AV nodal block; however, in Mobitz II and third-degree AV nodal block, atropine is only temporizing until definitive pacing is initiated.

Transcutaneous pacing is quicker to initiate, but causes the patient more discomfort than transvenous pacing. Consider transvenous pacing in patients with massive ingestions who have third-degree AV nodal block.

Hypertension may occur initially from peripheral alpha1-agonist activity and vasoconstriction. This hypertension is usually transient and does not require treatment; if hypertension is severe, symptomatic, and prolonged, treatment with a short-acting agent such as intravenous nitroprusside can be considered.

Administer activated charcoal by mouth or nasogastric tube for clonidine toxicity in a 1-g/kg dose (standard for toxic ingestions). If significant CNS depression exists, intubate before administering activated charcoal to prevent aspiration. The clinician should be aware that even intubated patients are at risk of activated charcoal aspiration. Lavage is controversial; yet consider it if ingestion is significant and occurred less than an hour before arrival.

Naloxone (Narcan) may treat clonidine toxicity. It improves the mental status of adults and children who have ingested toxic amounts of clonidine; this, however, has not been universal and naloxone can cause hypotensive and hypertensive responses. [7] Naloxone can also has been reported to cause severe hypertension. [8]

The American Academy of Pediatrics [9] recommends a dose of naloxone of 0.1 mg/kg for infants and children up to age 5 years or weighing 20 kg. Children older than 5 years or weighing more than 20 kg may be given 2 mg of naloxone. Adults with isolated clonidine toxicity may be given 2 mg doses of naloxone, titrated to effect. The clinician should be aware that naloxone administration in chronic opioid users can precipitate withdrawal with consequent vomiting and risk of aspiration.

Provide symptomatic and supportive care, the main therapy for clonidine toxicity. Passively warm patients who have hypothermia. Most comas resolve with supportive measures.

Two case reports document yohimbine reversal of clonidine toxic states. [10] Yohimbine is a central alpha2-adrenergic antagonist with effects that directly oppose clonidine, making it a theoretically useful antidotal agent. [10]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!